Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 70, NWS Huntsville, AL

December 6, 2004Franklin County, Alabama

NWS Huntsville, AL issued this flash flood warning at Dec 6, 2004, 12:30 PM CST for Franklin County, Alabama. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 6, 2004, 12:30 PM CST (18:30 UTC)
Expired
Dec 6, 2004, 5:30 PM CST
In force
5 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 81 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
447 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 061830
FFWHUN
ALC059-062330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1230 PM CST MON DEC 6 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN NORTHWEST ALABAMA

* UNTIL 530 PM CST

* AT 1230 PM CST...WEATHER SERVICE RADAR INDICATED VERY HEAVY   
RAINFALL CONTINUING ACROSS FRANKLIN COUNTY. RAINFALL OF ONE TO TWO 
INCHES HAS FALLEN SINCE 1000 AM...WITH ANOTHER INCH OR TWO LIKELY 
THROUGH THE AFTERNOON. THIS WILL AGGRAVATE THE FLOODING THREAT AND 
CAUSE RISING WATERS ON CREEKS AND STREAMS COUNTYWIDE.

* SOME LOCATIONS AFFECTED INCLUDE...
  PHIL CAMPBELL...RED BAY...RUSSELLVILLE AND BELGREEN

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. NEVER ATTEMPT TO CROSS FLOOD WATERS

LAT...LON 3458 8754 3431 8754 3430 8817 3459 8817

$$ 

JE/23
1 follow-up statement
000 
WGUS74 KHUN 062003
FFSHUN
ALC059-062330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
203 PM CST MON DEC 6 2004

...A FLASH FLOOD WARNING CONTINUES FOR FRANKLIN COUNTY UNTIL 530 PM
CST...

AT 203 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAINFALL CONTINUING OVER MUCH OF FRANKLIN COUNTY. RADAR 
ESTIMATES SHOW THAT NEARLY TWO AND A HALF INCHES OF RAIN HAS FALLEN 
SINCE 8 AM IN THE CEDAR CREEK...LITTLE BEAR CREEK AND BEAR CREEK 
BASINS OF NORTHWEST FRANKLIN COUNTY. GROUND TRUTH NUMBERS SHOW THAT 
1.50 TO 2.50 INCHES OF RAIN FELL LAST NIGHT IN THESE AREAS AS WELL. 

RAINFALL OF AN INCH PER HOUR IS POSSIBLE IN HEAVIER RAIN SHOWERS 
THROUGH THE AFTERNOON.

SOME LOCATIONS AFFECTED THROUGH 530 PM CST INCLUDE...
PHIL CAMPBELL...RED BAY...RUSSELLVILLE AND BELGREEN.

MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR
WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES
THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE
FLOOD.

REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY...SO IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN 
HUNTSVILLE. STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE 
LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3458 8752 3420 8755 3420 8816 3458 8816

$$

JE/23

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 6, 10:40 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Dec 6, 10:40 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1040 AM CST MON DEC 6 2004

.DISCUSSION...
BAND OF WARM ADVECTION PRECIP CONTINUES TO PUSH NORTHWARD ACROSS THE
TENNESSEE VALLEY. MODERATE TO HEAVY RAINFALL MAINLY AFFECTING
COUNTIES IN THE NORTHWEST...WHERE A COUPLE OF FFWS HAVE ALREADY
BEEN NEEDED. WARM FRONT CONTINUES TO LIFT NORTHWARD...AS DEWPOINTS
HAVE CLIMBED INTO THE 60S AT SEVERAL LOCATIONS ACROSS THE
AREA...INCLUDING 63 AT KMSL AND 61 AT KHSV.

HAVE ALREADY UPDATED THIS MORNING TO EXPAND FLOOD WATCH TO BE IN
EFFECT TODAY FOR ALL COUNTIES...AND RAISED POPS TO 100 FOR ALL
AREAS. AFTER THIS INITIAL BAND MOVES THROUGH...THERE WILL BE A BRIEF
BREAK FROM THE RAIN IN MOST AREAS. ANOTHER BAND IS EVIDENT ON RADAR
ACROSS CENTRAL MS...SO CURRENT THINKING IS TO LEAVE POPS AS IS FOR
NOW. ANTICIPATE MAIN BREAK WILL BE LATER THIS AFTERNOON...AFTER WARM
FRONT PUSHES FURTHER NORTHWARD INTO TENNESSEE. WITH RAIN CONTINUING
OFF AND ON THROUGH MOST OF THE DAY...POTENTIAL FOR STRONGER STORMS
DOESNT APPEAR TO BE AS MUCH OF A CONCERN FOR THIS AFTERNOON.

WITH CURRENT TEMPS ALREADY IN THE LOW 60S IN MANY AREAS...CURRENT
FORECAST HIGHS IN THE UPPER 60S LOOKS REASONABLE FOR MOST AREAS AS
WARM FRONT MOVES THROUGH. MAY NEED TO LOWER HIGHS A BIT IN THE
EAST...WHERE CURRENT TEMPS ARE MAINLY IN THE MID 50S...AND WARM
FRONT WILL BE LATER MOVING THROUGH.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH NOON TUE.
TN...FLOOD WATCH THROUGH NOON TUE.

&&

24
Hazardous weather outlook, Dec 6, 5:03 AM CST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
503 AM CST MON DEC 6 2004

ALZ001>010-016-TNZ076-096-097-061900-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
503 AM CST MON DEC 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...
A WARM FRONT STRETCHES FROM NORTHERN MISSISSIPPI TO CENTRAL
ALABAMA...AND WILL PUSH NORTHEASTWARD. THIS WILL HELP TO BRING
CLUSTERS OF SHOWERS AND THUNDERSTORMS TODAY...MAINLY WEST OF I65.
AREAS FROM WATERLOO TO RED BAY WILL SEE THE MOST RAIN TODAY. THERE
WILL BE SOME INSTABILITY ALONG WITH STRONG WIND PROFILES TO PRODUCE
ISOLATED SUPERCELLS MONDAY EVENING. IT STILL APPEARS THAT INSTABILITY
WILL BE LIMITED...WHICH SHOULD PRECLUDE A WIDESPREAD SEVERE WEATHER
OUTBREAK. A MUCH MORE PRIME AREA FOR TORNADOES EXISTS OVER
MISSISSIPPI...LOUISIANA AND WESTERN TENNESSEE.

WE EXPECT A SQUALL LINE TO APPROACH THE SHOALS AREA AROUND 230
AM AND BRING A LINE OF 40 TO 70 MPH WINDS ACROSS THE TENNESSEE
VALLEY.

BESIDES DAMAGING WINDS...THE MAIN HAZARD WILL BE WITH LOCALLY HEAVY
RAINFALL...WHERE 1 TO 3 INCHES OF RAIN IS EXPECTED THROUGH NOON ON
TUESDAY. WITH THE GROUND NEARLY SATURATED FROM THE RAIN OVER THE LAST
2 WEEKS...FLOODING IS LIKELY IN LOW LYING AREAS AND ALONG CREEKS...
STREAMS AND SOME RIVERS. FLOOD WATCHES HAVE BEEN POSTED ACROSS THE
AREA.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

A COLD FRONT WILL BE APPROACHING I65 BY MID MORNING...AND
HELP PUSH A LINE OF SHOWERS AND THUNDERSTORMS THROUGH THE
VALLEY DURING THE MORNING.  SOME OF THESE STORMS WILL CONTAIN
LOCALLY HEAVY RAIN AND DAMAGING WINDS. THE MORNING
COMMUTE WILL BE WET...WITH ISOLATED RUNOFF AND FLOODING PROBLEMS.

DRIER WEATHER WILL RETURN BY TUESDAY AFTERNOON. ANOTHER ROUND OF
RAINFALL WILL BE POSSIBLE BY LATE IN THE WEEK AS ANOTHER STORM
SYSTEM APPROACHES THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THROUGH TUESDAY MORNING.

JDG

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 8:37 AM CSTFlash Flood WarningHUNFranklin4 hr
Dec 6, 10:27 AM CSTFlash Flood WarningHUNColbert4 hr
Dec 6, 1:02 PM CSTFlash Flood WarningHUNLauderdale, Lawrence, Limestone, Madison6 hr
Dec 6, 2:30 PM CSTFlash Flood WarningHUNColbert5 hr
Dec 6, 5:25 PM CSTFlash Flood WarningHUNFranklin95 min

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.